Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Constipation


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

Constipation & Dicyclomine Medication  [posted 12/01/98]
Question:  I was just prescribed this medicine. However, I have suffered from constipation lately, and I am wondering if the medication is going to make it worse. What exactly is meant by "anticholinergic activity" and "spasms" as used on my Walgreens description.

Answer: Anticholingergic refers to the cholingeric nervous system(one of the active chemicals at the nerve ends). This is a substantial part of your nervous system and controls a lot of "automatic " functions, bowel motility for example. Constipation would be a usual side effect of this medication.

Constipation
Question: I have recently been prescribed Propulsid 10 mg BID (prior to breakfast and dinner). I have been taking Prozac 20 mg once a day for several years. Since starting the Propulsid, I seem to have increased flatuence, bloating, and constipation. Is this possibly due to this combination of meds? This combination of meds and insufficient fluids?

Answer: Just the propulsid.

Constipation
Question: I am currently taking several different medications and vitamins. Something is causing me to be very constipated. Could you help me find out which one or ones it is? Here is what I take: estrace, provera, armours thyroid, wellbutrin, ultram, folic acid, calcium, vitamins E and C, and potassium.

Answer: Iron is the usual culprit with patients on vitamin replacements. But, wellbutrin can produce constipation as can provera and ultram.

Constipation
Question: I have a son in his early 20's whose diet is high in fried, fast food and low in fiber. In recent months he has been complaining of constipation and discomfort in his lower left side. Is there a term for this medical complaint and what would you recommend to correct the problem?

Answer: Try some fiber, he sounds constipated. He could be having colonic dilation or diverticuli, but he's young for these.

Chronic Constipation
Question: My mother is 65 years old and on several medications including Lanoxin, Zocor, and Norvasc. Her gastroenterologist placed her on Propulsid recently because of severe constipation she has suffered from since childhood. Her history of laxative abuse has caused her to have an inactive, "lazy colon". She has to take laxatives in excess of six over-the-counter types one night a week to have a bowel movement. She was instructed to try three doses of propuslid a day (20 mg) and to take the syrupy liquid (I think called Kronulac?) to go along with it. The first dose of Propulsid worked giving her diarrhea. Since that dose she is still constipated ten days later. She now complains of new chest pains and a dizzy feeling. Could it be the Propulsid? She also has a stuffy nose she indicates is new to go along with a feeling of bloating and indigestive type fullness. Could these be side effects of Propulsid or a combination of it along with the other medications? She had angioplasty two years ago and has had good cardiological check ups since. My second question is if this does not help the constipation is there any other medication or treatment that might? She is miserable only have one bowel movement a week (plus it being laxative induced)?

Answer: Has she tried laculose? This is used to induce diarrhea in patients with liver failure so they don't get confused; however, is very effective in inducing stools in patients with chronic constipation.

ALS W/Constipation
Question: How do you treat a patient with constipation that has als. The patient cannot move on their own and has to be placed on the toilet. I have tried colase,soluable fiber,prune juice,apple sauce ,the patient can eat regular food, and has no swallowing difficulty .

Answer: I'd try daily laculose syrup. Usually, this will need a prescription;but, it works well -you will need to experiment to find the daily dose that will give about one bowel movement a day.



Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com






HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.